Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 21, 2017, 1:14 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 1:14 PM MDT (19:14 UTC)
- Expired
- Jul 21, 2017, 5:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888
WGUS55 KSLC 211914
FFWSLC
UTC017-025-037-212315-
/O.NEW.KSLC.FF.W.0012.170721T1914Z-170721T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
114 PM MDT FRI JUL 21 2017
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Central Garfield County in southern Utah...
Southwestern San Juan County in southeastern Utah...
Eastern Kane County in southern Utah...
* Until 515 PM MDT
* At 111 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over multiple slot canyons just north of Lake Powell.
Some of these areas include Croton, Spooky, Egypt3, Coyote, Last
Chance and a few others.
* Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Escalante, Boulder, Glen Canyon National Recreation Area, Dangling
Rope Marina and Lake Powell.
LAT...LON 3803 11117 3729 11076 3712 11101 3701 11134
3768 11188 3804 11188
$$
mcinerney/lukinbeal1 follow-up statement
225
WGUS75 KSLC 212114
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
314 PM MDT FRI JUL 21 2017
UTC017-025-037-212315-
/O.CON.KSLC.FF.W.0012.000000T0000Z-170721T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
314 PM MDT FRI JUL 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
CENTRAL GARFIELD...SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES...
At 308 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across multiple drainages leading into Lake Powell. Some of
these drainages include Croton, Spooky, Coyote, Egypt, Egypt3, Last
Chance and a few others in the area.
Rainfall continues moving downstream and many of these drainages
have received over an inch of widespread precipitation. This amount
and intensity is likely spawning flash flooding across multiple
drainages.
If you are in the Southern end of the Grand Staircase Escalante
National Monument, please take actions to ensure for your safety.
Some locations that will experience flooding include...
Escalante, Boulder, Glen Canyon National Recreation Area, Dangling
Rope Marina and drainages leading into Lake Powell.
LAT...LON 3803 11117 3729 11076 3712 11101 3701 11134
3768 11188 3804 11188
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:42 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 21, 9:42 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 942 AM MDT Fri Jul 21 2017 .SYNOPSIS...Drier air will gradually spread back into the area from the northwest today and Saturday. Moisture will start to spread back into Utah Sunday night and Monday. && .DISCUSSION...Mid level moisture trends continue to dry from the northwest this morning as flow aloft trends more west/northwest in response to the northern branch becoming more zonal in nature. Surface dewpoints remain elevated across the area however (largely remaining in the 50s), this indicating plentiful low level moisture in place. 12z KSLC RAOB supports this with the bulk of PWAT (1.18") holding below H5, with a significant dry slot in place between H5-H3. The deepest moisture continues to hold pat across namely central/southern Utah, with peak values over the southeast. Updated earlier to reduce morning PoPs across the west, while shifting a slight chance for convection north into the central Wasatch Front for this afternoon. Shear continues to be minimal for most areas, though SPC mesoanalysis and RAP do indicate potential for 30 kts across the far north. This coupled with plentiful low level moisture and dry slotting aloft, expect to see a few deeper updrafts forming as far north as KSLC this pm. Primary focus later this shift will be to monitor any heavy rainers that develop across the central/southern/eastern portions this afternoon. Aforementioned steering flow now supports potential for down/drainage propagation across the south/southeast, but lack of any notable features/shear across the south should keep flash flood threats more isolated to the most prone basins, thus no flash flood watch attm. Something to watch close though. Previous discussion below... PREVIOUS DISCUSSION...The drying trend continues through Saturday across the north, as the northern trough exits the region and ridging eventually amplifies a bit over the Great Basin. This will lead to a warming trend in the afternoons, from the near-normal temperatures today to a few degrees above normal temperatures on Saturday. The ridge of high pressure will be centered just west of the forecast area at the start of the period, with a drier air mass still still in place over much of the northern half of Utah. Moisture will remain in place over southern Utah, with a moisture axis extending west and northwest into Nevada. Thus, there will be a potential for showers and thunderstorms during the afternoon and evening over west central and southern portions of Utah. Showers and thunderstorms will be possible from the central Utah mountains to the Uintas as well. Models suggest a weak upper level disturbance will drift into northern Utah Sunday night, supporting slight chance wording for showers and thunderstorms over northwest Utah, with a slight chance for convective activity to continue over west central and southern Utah. Deeper moisture will spread across forecast area late Monday afternoon and night, promoting a chance for showers and thunderstorms. Models begin to diverge for Tuesday through Thursday period, with GFS indicating a somewhat vigorous upper level disturbance and associated cold front sliding across the Great Basin Tuesday and Wednesday. Given ample moisture with precipitable water values in excess of an inch, mid level disturbance, and diffluent flow aloft, GFS suggests a rather active period of showers and thunderstorms, with some potential for severe weather given increasing shear. Drier air then progged to advect into region Thursday. ECMWF on the other hand, keeps base of upper level trough along Pacific Coast, and ejects a series of weaker upper level disturbances across Great Basin from Tuesday through Thursday. Majority of GFS ensemble members support GFS deterministic run. All considered, will keep mention of showers and thunderstorms for Thursday, though will scale back chances a bit. && .AVIATION...Southeast winds currently in place at the KSLC terminal are expected to switch to the northwest between 18-19z per norm. A 20 percent chance exists that buildups and isolated storms will be in the vicinity after 21z, most likely forming off the Oquirrhs and tracking east across the southern approach. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && DISCUSSION/AVIATION...Merrill PREVIOUS DISCUSSION...Schoening/Barjenbruch For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 21, 4:28 AM MDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 428 AM MDT Fri Jul 21 2017 UTZ001>016-019>021-517-518-WYZ021-221030- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 428 AM MDT Fri Jul 21 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will increase in coverage and intensity across the southeast two-thirds of the forecast area this afternoon, then continue into this evening. With ample moisture and slow net storm motion, there will still be a potential for heavy rain and flash flooding, especially in flood prone drainages of southern Utah. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The period will be rather unsettled, with a daily chance for showers and thunderstorms in most areas. The greatest coverage and most intense activity will occur Tuesday and Wednesday, with some potential for severe thunderstorms and heavy rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:26 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 49 min |
| Jul 20, 8:41 PM MDT | Special Weather Statement | SLC | Juab | 49 min |
| Jul 21, 2:06 PM MDT | Special Weather Statement | SLC | Duchesne | 24 min |
| Jul 21, 2:08 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 6 hr |
| Jul 21, 5:29 PM MDT | Areal Flood Advisory | SLC | Carbon | 61 min |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.